Tag Archives: Antibiotics

Is it always necessary to give antibiotic to children for fever?

One of the most common problem a family doctor might get in his clinic is children presenting with fever.

Parents are quite anxious when children get fever and are confused many a times when their doctor don’t prescribe antibiotics for the fever 🚸.

Yes antibiotics may be needed for treatment of fever but not always.

Most flues are common cold and are generally due to viral illness. Viral infections are not treated with antibiotics unless the illness gets complicated by a bacterial infection. Continue reading Is it always necessary to give antibiotic to children for fever?

Advertisements

Childhood eczema & antibiotics

Eczema, a chronic skin problem that causes itchy dry skin problem. Sometimes the condition is referred as atopic dermatitis. It can occur in any age and sex. And it has no cure till date, therefore all the treatment rotates around symptom management using drugs like steroids, anti-histaminics (itch relievers) moisturisers, avoiding various environmental allergens (like mites ) etc. In children eczema may occur with asthma. Common sites affected in body are scalp, inner side of elbow, inner side of knee etc. House dust mites and various other allergens are primarily blamed to elicit an eczema.

However, in case of children another possible cause found its importance. Childhood eczema may be associated with antibiotics a child was exposed to during ones infancy i.e. the first year of life. This drugs suppress the normal gut bacteria and decrease their load. Normal bacterial count in the gut help developing components of our immune system to allergic conditions like eczema. Antibiotics hamper the developmental process of child’s immunity and finally make kids vulnerable to eczema. To ease a child’s life a doctor treating an infant may avoid injudicious use of antibiotics. Eczema is an extremely distressing condition for many and should be taken empathetically.

English: Photograph of typical, mild dermatitis
mild dermatitis
For all your health concerns please be guided by your healthcare provider.  
Please cross check information from other sources too. 
Reference: http://onlinelibrary.wiley.com/doi/10.1111/bjd.12476/abstract

Pseudomembranous colitis

Few words about Pseudomembranous colitis:

  • First we will try dissecting the name ‘Pseudomembranous colitis’. Pseudo means false, and colitis is inflammation of colon i.e. a false membrane formed along with colon inflammation – that’s the closest possible simplification I can make. This pseudomembrane can be viewed through endoscopes passed through our anus (such endoscopic  procedures are like colonoscopy and sigmoidoscopy)

  • This condition occurs as a side effect of certain antibiotics like ampicillin, clindamycin etc.

  • The condition generally causes diarrhea (can be  bloody), pain in belly and fever.

  • If this disease condition deteriorates or progresses it might cause a complication called Toxic megacolon in which colon undergoes massive dilatation, presenting with distention of abdomen and can have grave prognosis like shock, sepsis, perforation of colon and even death.

  • Generally the treatment of Pseudomembranous colitis is like an eye for an eye, mean to say it’s caused by antibiotics and also treated by antibiotics too (i.e. one antibiotic the offender and another antibiotic the defender).

  • Antibiotics like metronidazole and vancomycin are used to treat this condition. Recently studies show that transplanting feces from a healthy donor to an affected individual’s colon is more effective form of treatment than using antibiotics like vancomycin (LINK)

Endoscopic image of pseudomembranous colitis, ...

A view through endoscope inside colon

You may share your opinions below in the comments section. For all your health concerns please be guided by your healthcare provider. Please cross check information from other sources too. Reference:- 1, 2, 3